Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 230, NWS Norman, OK

May 24, 2002Foard County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2002, 11:47 PM CDT for Foard County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2002, 11:47 PM CDT (04:47 UTC)
Expired
May 25, 2002, 12:30 AM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Foard County, TX

The radar

The Altus AFB radar (KFDR), 82 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 250447
SVROKC
TXC155-250530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1145 PM CDT FRI MAY 24 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOARD COUNTY IN NORTHERN TEXAS

* UNTIL 1230 AM CDT

* AT 1145 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 
CENTERED 6 MILES SOUTHWEST OF CROWELL...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE CROWELL...MARGARET AND THALIA

HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3407 9990 3391 9992 3377 9949 3406 9948

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:58 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 24, 9:58 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
958 PM CDT FRI MAY 24 2002

RECENT UPPER AIR ANALYSIS INDICATES SHORT WAVE TROUGH OF SIGNIFICANT
AMPLITUDE MOVING THROUGH THE CENTRAL PLAINS. NEAR PROXIMITY OF
ANOTHER SHORTWAVE TROUGH OVER THE WESTERN GULF/SE TEXAS HAS ENHANCED
DEFORMATION/ASCENT OVER THE SOUTHERN HALF OF THE AREA. RESULT
EARLIER WAS ABUNDANT SEVERE TSRA THAT HAS EVOLVED RECENTLY INTO A
SLIGHTLY ORGANIZED AREA OF LINEAR CONVECTION EXTENDING FROM NEAR
TULSA SOUTHWESTWARD TO KNOX CITY IN TEXAS. COLD FRONT MARKS THE
WESTERN EDGE OF EXISTING CONVECTION WITH TEMPERATURES IN NORTHWEST
OKLAHOMA IN THE UPPER 40S. DESPITE THE COLD TEMPERATURES SURFACE
PRESSURES AND PRESSURE RISES BEHIND THE FRONT ARE NOT IMPRESSIVE
ENOUGH TO ALLOW THE FRONT TO MOVE RAPIDLY SOUTHWARD OVERNIGHT. WITH
ASSISTANCE OF ABOVE MENTIONED UPPER LEVEL FEATURES...BELIEVE CURRENT
TSRA WILL MOVE SOUTHEASTWARD OVERNIGHT AFFECTING SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA. THE POSSIBILITY OF ADDITIONAL SEVERE TSRA
OVERNIGHT WILL REMAIN LOW...AND MAINLY OVER A FEW OF OUR WEST TEXAS
COUNTIES JUST SOUTH OF THE FRONT WHERE AIR IS STILL MODERATELY
UNSTABLE AND 0-6 KM SHEAR REMAINS NEAR 50 KNOTS. AIRMASS AND
VERTICAL WIND SHEAR OVER SOUTHEAST OKLAHOMA APPEAR LESS FAVORABLE
FOR SEVERE THUNDERSTORMS OVERNIGHT.

JAMES

-----------

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT FRI MAY 24 2002

VERY BUSY EVENING ON TAP AS ONE SEVERE THUNDERSTORM HAD ALREADY
DEVELOPED ACROSS NORTHERN OKLAHOMA AND THIS WILL BE THE BEGINNING OF
A TREND THAT WILL CONT THROUGH MUCH OF THE UPCOMING EVENING AND
NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG COLD FRONT...WHICH IS
SLOWLY PUSHING SOUTH INTO WESTERN AND NORTHWESTERN OKLAHOMA.
INITIALLY...THESE STORMS SHOULD REMAIN MORE SCATTERED/DISCREET IN
NATURE ACROSS WRN/SWRN OK AND N TX...WHICH WILL KEEP TORNADO PROB
HIGHER THIS EVENING. AS EVENING WEARS ON SHOULD DEVELOP A LARGE
COMPLEX OF STORMS WHICH WILL MARCH SLOWLY SOUTH AND EAST ACROSS MUCH
OF THE AREA. AS EVENING WEARS ON FOCUS SHIFTS TO MORE STRONG WINDS
AND HEAVY RAIN THREATS. ALTHOUGH COULD SEE SOME ISOLATED FLASH
FLOODING...WITH ANTECEDENT CONDITIONS WHAT THEY ARE AND THAT SYSTEM
SHOULD BE PROGRESSIVE ENOUGH...DO NOT THINK IT WARRANTS FLASH FLOOD
WATCH. MUCH OF THIS ACTIVITY SHOULD BE EXITING SE OKLAHOMA SAT
MORNING AND MUCH OF THE DAY LOOKS DRY...ESPECIALLY ACROSS NW
TWO-THIRDS OF AREA.

WOULD LIKE TO BE ABLE TO FORECAST MORE SUNSHINE...BUT MOSTLY CLOUDY
LOOKS TO BE THE WAY TO GO THROUGH MUCH OF THIS PACKAGE. WILL ALSO
TRY TO REMOVE SOME POPS FOR PORTIONS OF THE AREA THIS WEEKEND...BUT
THIS LOOKS TO BE SHORT-LIVED AS MOISTURE IS NOT GOING ANYWHERE THIS
TIME AROUND AND MRF ADVERTISES CONT CHANCES THROUGH NEXT WEEK. WILL
BUY OFF ON THE MRF DEVELOPING UPPER RIDGE BY LATE IN THE WEEK AND
WILL KEEP FRI DRY FOR NOW.

FCSTID =30
OKC   61  73  58  80 / 100  30  10  20
HBR   57  75  57  81 /  80  20  20  30
SPS   64  77  61  84 /  80  40  30  30
GAG   46  75  56  80 /  60  10  10  30
PNC   54  73  55  80 / 100  10  10  20
DUA   65  76  61  81 /  70  80  30  20

.OUN...
OK...NONE
TX...NONE

In the hours before

Local storm report, May 24, 9:40 PM CDT, 2 hours 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    1 E DUKE                  OK   .88 INCH HAIL
05/24/02   JACKSON                        HAM RADIO SPOTTER

0719 PM    CHEROKEE                  OK   1.00 INCH HAIL
05/24/02   ALFALFA                        COUNTY SHERIFF

0730 PM    4 W CHILLICOTHE           TX   .75 INCH HAIL
05/24/02   HARDEMAN                       HAM RADIO SPOTTER

0730 PM    4 W CHILLICOTHE           TX   60 MPH WIND GUST
05/24/02   HARDEMAN                       HAM RADIO SPOTTER

0920 PM    3 N NEWKIRK               OK   FLOODING
05/24/02   KAY                            US HWY 77 CLOSED DUE TO
                                          HIGH WATER REPORTED BY
                                          TONKAWA EOC

FM
Local storm report, May 24, 10:12 PM CDT, 1 hour 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1012 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0946 PM    1 W CUSHING               OK   66 MPH WIND GUST
05/24/02   PAYNE                          CUSHING EOC

FM
Local storm report, May 24, 10:40 PM CDT, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1040 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1039 PM    GOODLETT                  TX   1.75 INCH HAIL
05/24/02   HARDEMAN                       PUBLIC REPORT

KJ
Local storm report, May 24, 10:59 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1059 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    5 N QUANAH                TX   1.75 INCH HAIL
05/24/02   HARDEMAN                       SHERIFF DEPT.

FM
Local storm report, May 24, 11:05 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1105 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0822 PM    3 SW LOCKETT              TX   .75 INCH HAIL
05/24/02   HARDEMAN                       OFF DUTY NWS EMPLOYEE

FM
Local storm report, May 24, 11:30 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1130 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1129 PM    OLUSTEE                   OK   1.00 INCH HAIL
05/24/02   JACKSON                        HAM RADIO SPOTTER

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:27 PM CDTSevere Thunderstorm WarningOUNHardeman48 min
May 24, 7:46 PM CDTSevere Thunderstorm WarningOUNWilbarger44 min
May 24, 7:52 PM CDTTornado WarningOUNWilbarger23 min
May 24, 8:17 PM CDTSevere Thunderstorm WarningOUNWilbarger43 min
May 24, 8:59 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger46 min
May 24, 9:05 PM CDTSevere Thunderstorm WarningOUNKnox40 min
May 24, 10:46 PM CDTSevere Thunderstorm WarningOUNHardeman44 min
May 24, 10:47 PM CDTSevere Thunderstorm WarningOUNFoard58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.